Virginia, 2012Flash Flooding and Heavy Rain in Virginia, February 22, 2012
February 22, 2012 · NWS MRX · 3 events in 3 counties and zones
Flash flooding in southwest Virginia was produced by heavy rain falling on ground saturated by the previous days' rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding in southwest Virginia was produced by heavy rain falling on ground saturated by the previous days' rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 22, 6:40 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 22, 6:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EST WED FEB 22 2012
.AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION
OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50
MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER
HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL
3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND
LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE
GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT
OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z.
PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED
THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO
24/06Z PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 51 74 50 58 32 / 60 10 70 30 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 71 49 56 31 / 70 10 70 30 10
OAK RIDGE, TN 49 71 47 56 31 / 70 10 70 30 10
TRI CITIES AIRPORT, TN 44 69 46 54 28 / 70 10 70 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EST WED FEB 22 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR
AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF
STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS
FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN OVERNIGHT THURSDAY NIGHT.
LW/TD
In the hours before
Special weather statement, Feb 22, 3:06 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST WED FEB 22 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY
NIGHT...
AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST
TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT.
A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT
AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES
THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP
THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S
IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY
WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY
EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING
HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE
MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL.
SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE
AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND
SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF
AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.
LW/TD
Local storm report, Feb 22, 8:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 W JONESVILLE 36.69N 83.17W
02/22/2012 E0.25 INCH LEE VA TRAINED SPOTTER
PEA TO DIME SIZE HAIL...REPORTED BY SPOTTER.
&&
SROBERTSLocal storm report, Feb 22, 8:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
822 PM EST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL LAKE CITY 36.22N 84.16W
02/22/2012 E0.25 INCH ANDERSON TN PUBLIC
PEA SIZE HAIL...REPORTED BY PUBLIC
&&
SROBERTSFlash Flood, Lee
- When
- February 22, 8:30 PM EST to 9:30 PM EST
- Where
- Lee County, 2.21 mi E of Seminary to 1.25 mi SE of Seminary
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.800, -82.780
A few cars were stranded on Hwy 23 along the Lee and Wise county line.
Flash Flood, Wise
- When
- February 22, 8:30 PM EST to 9:30 PM EST
- Where
- Wise County, 1.5 mi ESE of Big Stone Gap to 1.75 mi SE of Big Stone Gap
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 36.862, -82.755
Dispatch reported that a mudslide occurred and covered portions of Wildcat Road.
Heavy Rain, Russell
- When
- February 22, 9:00 PM EST to 10:00 PM EST
- Where
- Russell County, 1.55 mi SW of Lebanon to 1.75 mi SSW of Lebanon
- Reported by
- Law Enforcement
- Coordinates
- 36.884, -82.100
Standing water observed on secondary roads in and around Lebanon. Six inches of water covered VA-660 just outside of the city limits.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- High Wind in Idaho, February 22, 2012$105,000 · 68 kt wind · 6 events
- Flooding in Idaho, February 22 to 23, 2012$67,000 · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364224, 364226, 405367.